Q:

6/27/2014
I received a call from a family physician who saw an adult male patient with a history of developing "hand arthritis" several days after receiving a tetanus immunization. Apparently there was no associated local reaction, rash, fever, or other symptoms following vaccination. The hand symptoms lasted for months. The arthritis is a major concern for this patient since he is a professional musician. I haven't seen the patient yet, so this is all the history I have. I'm concerned skin testing with tetanus vaccine would not be reliable in ruling out a recurrence of this type of reaction and that a challenge with the vaccine might also trigger a recurrence.

A:

Thank you for your inquiry.

Tetanus immunization has been associated with the development of arthritis as described in an article in the Annals of Rheumatic Disease. The article is here.

Unfortunately, I do not know of any way to confirm whether or not the immunization induced the arthritis. I agree with you that skin testing would not be helpful, but unfortunately I know of no other test that would be of help.

The "good news" perhaps is that one can easily check anti-tetanus titers, and if he has a protective titer, he will not need any further immunization to tetanus vaccine at this time. If this is the case, you could simply follow his antibody titers every 5 to 10 years, and as long as they remained at a protective level, no further immunizations would be required. If he is not protected then there is simply a matter of risk/benefit ratio to consider because I know of no predictive test to assess the level of risk. In that case, if, after discussion with the patient, if it was felt that the risk of not being immunized exceeded the risk of a future reaction, you might consider a graded immunization procedure administering, for example, 0.1 cc weekly until a total dose of 0.5 cc has been obtained.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology